Texas, 2019

Flash Flooding and Hail in Texas, June 1 to 2, 2019

June 1 to 2, 2019 · NWS FWD · 17 events in 7 counties and zones

With June comes the season of the MCS (Mesoscale Convective System). This year was no exception as the first days of the month included storm complexes that generated spotty severe weather and localized flash flooding to parts of North Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$168,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

With June comes the season of the MCS (Mesoscale Convective System). This year was no exception as the first days of the month included storm complexes that generated spotty severe weather and localized flash flooding to parts of North Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 1, 2:44 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 1, 2:44 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
344 PM CDT Sat Jun 1 2019

.SHORT TERM...
/Through Tonight/

Despite weak ridging aloft, an unstable and largely uncapped
boundary layer has yielded some showers and thunderstorms this
afternoon. The activity has been primarily confined to areas that
are both north of I-20 and west of I-35 where MLCAPE values exceed
2500 J/kg. With a weak surface wind field, new initiation will be
largely focused on outflow. However, isolated cells will be
possible elsewhere through sunset. Weak shear and meager mid-level
lapse rates will continue to limit the strength of updrafts, and
the hail potential will be low. But the high bases and entrainment
of dry mid-level air will maintain a downburst threat with any of
the cells, especially in their dissipating stage. An approaching
outflow boundary that originated from an early mesoscale
convective system in Oklahoma may both enhance the ongoing
activity and encourage new development within our Red River
counties the remainder of the afternoon. Those engaged in outdoor
activities should remain vigilant; move indoors immediately if
lightning is seen or thunder is heard.

These showers and storms are largely diurnally driven and will
dissipate this evening. While they may initially disrupt the
onset of the nocturnal low-level jet, one should still be able to
establish itself on the higher terrain to our west tonight.
Convection in the Panhandle this evening will be aided by an
impulse riding around the periphery of the upper ridge, allowing
the activity to persist well after dark. It will be guided deeper
into the ridge, aided by the buoyant inflow the low-level jet
will provide. Although the ridge may diminish the intensity of the
remaining cells, they should still be able to invade our
northwestern zones before daybreak.

25

&&

.LONG TERM...
/Tomorrow through the Upcoming Week/

A somewhat unsettled pattern will persist through much of the
extended period, as several weak impulses rotate around the
northern periphery of a mid-level ridge and rounds of convection
influence various surface/triggering boundaries each subsequent
day. Then by mid-week, a larger-scale trough approaches the
southern Plains, further boosting rain/storm chances.

Starting tomorrow morning, a convective complex will likely be
evolving east across parts of the southern Plains. Its location
will be highly dependent on where storms form this evening into
the overnight. With that said, the most likely area for such
convection around 12-15Z appears to exist near the Red River and
have maintained the highest PoPs there. Given a nocturnal maximum
in convective inhibition, along with relatively modest
tropospheric flow, a widespread severe threat is not expected.
However, pockets of gusty (or even locally damaging) winds could
be possible. Further convective development will be possible
during the afternoon, as convection would be focused along remnant
outflow boundaries and/or weak, convectively augmented impulses.
Widespread severe weather seems unlikely (due to modest mid-level
flow) and a lack of larger-scale ascent, but pockets of gusty
winds or marginal hail may be possible once again. Some cloud
cover (associated with any convective complex) may help keep highs
a touch cooler than those of Saturday, though.

Sunday evening/night convection to our north and west may approach
our northwest counties during the overnight hours into early
Monday. Once again, timing of these storms and only marginal flow
through 500 mb suggest that any strong/severe potential would be
localized, generally in the form of gusty winds. Some chances for
rain/storms continue into the day, focused along remnant outflow
and/or MCVs that may be traversing the region.

Rain chances begin to increase more notably from west to east
Tuesday into Wednesday, in conjunction with slowly falling heights
aloft as a trough gradually approaches from the west. In fact,
showers and storms become likely across much of the area by
Wednesday, slowly shifting east into Thursday/Thursday night. The
greatest threat with this round of precipitation will likely be
heavy rainfall and re-aggravated flooding concerns, as PW values
increase upwards of 2" and multiple waves of showers/storms may be
realized. The severe threat remains uncertain/somewhat low, owing
to effective shear generally less than 30 kt and questionable
mid-level lapse rates following rounds of prior convection.
Still, at least some wind/hail threat may materialize as the
primary trough approaches Wednesday into Thursday.

Precipitation chances decrease by week's end, and high
temperatures potentially warm into the 90s area-wide by next
weekend, yielding hot/humid conditions.

Picca

&&

.AVIATION... /Issued 125 PM CDT Sat Jun 1 2019/
/18Z TAFs/

Primarily VFR with south flow. Low shower/storm chances.

North and Central Texas will remain on the western periphery of a
broad surface high. As a result, light southerly winds will
dominate, but with a weak pressure gradient, some variation in
direction will occur. Despite the negligible advection, rich Gulf
moisture is already in place with dew points near 70F, and this
morning's surface heating allowed cumulus to develop. With a
rapidly eroding inversion, a few of these clouds are showing some
enhanced vertical extent outside our window. However, as the
afternoon progresses these convective elements will have to
overcome both dry entrainment and increasing subsidence. The more
favorable environment for precipitation-producing convection will
be well west of our TAF sites where a few showers and
thunderstorms have already developed early this afternoon. Will
maintain the VCSH mention for the 3-7pm time frame, but anticipate
impacts will be primarily to westbound traffic and flights
inbound through the Bowie cornerpost. In addition, although the
mesoscale convective complex in Central Oklahoma will likely
remain north of the Red River, it will disrupt northbound routes
this afternoon.

Thunderstorms on the High Plains of West Texas this evening will
be encouraged eastward by a more organized low-level jet. It
still appears that this activity may approach the D10 TRACON
during the predawn hours Sunday morning. However, weakening and
veering inflow should result in a downward trend in intensity, and
confidence in potential impacts at any Metroplex airports is
still too low to include any mention in the TAFs at this time.

With generally clear skies and light winds tonight, Waco will
again have the potential for a period of ground fog near the
diurnal temperature minimum. But following a full day of June
sunshine, the contribution from soil moisture will be reduced, and
only a brief dip into the MVFR category may occur. In any event,
any reduction in visibility would likely only need a TEMPO in
subsequent issuances.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  88  74  91  74 /  30  50  20  20  20
Waco                72  91  72  91  72 /  20  30   5  10  10
Paris               70  86  70  87  71 /  20  30  20  50  20
Denton              71  87  72  90  73 /  30  60  30  30  20
McKinney            72  87  72  90  73 /  30  50  30  30  20
Dallas              75  90  75  92  74 /  30  50  20  20  20
Terrell             72  89  72  92  72 /  20  40  10  20  10
Corsicana           73  89  72  89  71 /  20  30   5  10  10
Temple              72  91  72  90  71 /  10  20   5  10  10
Mineral Wells       71  88  70  89  70 /  30  40  20  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

11/25
Hazardous weather outlook, Jun 1, 2:50 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
350 PM CDT Sat Jun 1 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
350 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
There will be a risk for thunderstorms this evening into tonight,
generally along and north of a Goldthwaite to Athens line. The
highest chances will be near the Red River. A few storms could be
capable of strong wind gusts, heavy rain, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorm chances persist Sunday and Monday primarily north of
the I-20 corridor. More widespread thunderstorms are expected Tuesday
into Thursday. Locally heavy rainfall will be a concern and some
storms could be strong with gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...
Very limited spotter activation could be needed this evening into
tonight for areas generally along and northwest of a Breckenridge to
Gainesville line.

In the hours before

Special weather statement, Jun 1, 2:44 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
344 PM CDT Sat Jun 1 2019

TXZ101-012115-
Jack TX-
344 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACK COUNTY UNTIL
415 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Jacksboro, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Jack
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3316 9825 3323 9792 3300 9792 3301 9826
TIME...MOT...LOC 2043Z 272DEG 11KT 3307 9812

37
Special weather statement, Jun 1, 3:12 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
412 PM CDT Sat Jun 1 2019

TXZ101-102-117-012145-
Parker TX-Wise TX-Jack TX-
412 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WISE...SOUTHEASTERN
JACK AND NORTHWESTERN PARKER COUNTIES UNTIL 445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Poolville, or 15 miles north of Mineral Wells, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Poolville and Boonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

If on or near Lake Bridgeport, get out of the water and move indoors
or inside a vehicle. If you can hear thunder, you are close enough
to be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3293 9774 3294 9806 3300 9805 3300 9810
      3312 9809 3317 9773
TIME...MOT...LOC 2111Z 271DEG 16KT 3303 9801

37

The radar

The Dallas/Ft Worth radar (KFWS), 77 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Denton

When
June 1, 4:48 PM CST
Where
Denton County, 2.19 mi ESE of Krum
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.259, -97.215

Amateur radio reported roof damage to the Krum, TX Early Education Center.

Thunderstorm Wind, Denton

When
June 1, 5:00 PM CST
Where
Denton County, Sanger
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.370, -97.180

A trained spotter estimated a 60 MPH wind gust in the city of Sanger, TX.

Hail, Denton

When
June 1, 5:13 PM CST
Where
Denton County, Sanger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.370, -97.180

A trained spotter reported one-inch diameter hail in the city of Sanger, TX.

Hail, Denton

When
June 1, 5:15 PM CST
Where
Denton County, 0.9 mi SW of Sanger Lane Arpt
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.360, -97.160

A trained spotter reported golf ball size hail near the city of Sanger, TX.

Hail, Denton

When
June 1, 5:19 PM CST
Where
Denton County, 0.47 mi WNW of Sanger Lane Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.372, -97.158

Amateur radio reported quarter size hail near the intersection of Marion Road and FM 455 in the city of Sanger, TX.

Hail, Dallas

When
June 1, 5:23 PM CST
Where
Dallas County, 2.06 mi WSW of Highland Park
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.809, -96.803

Emergency management reported quarter size hail in the Oak Lawn area of Dallas, TX.

Hail, Dallas

When
June 1, 5:25 PM CST
Where
Dallas County, 2.05 mi SSE of (Dal)love Fld Dallas
Measured
1.5 in hail
Property damage
$1,000
Reported by
Public
Coordinates
32.824, -96.834

Approximately 1.5 hail was reported at Inwood Dr and Denton Drive in Dallas.

Thunderstorm Wind, Dallas

When
June 1, 5:30 PM CST
Where
Dallas County, 1.44 mi NW of Lawson
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.712, -96.590

A public report indicated trees snapped and fences blown down in the Spring Ridge neighborhood in the city of Balch Springs, TX.

Thunderstorm Wind, Dallas

When
June 1, 5:35 PM CST
Where
Dallas County, 1.07 mi NE of Bobwyn to 1.37 mi NNW of Seagoville
Measured
70 kt (81 mph) measured gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.662, -96.568

A team from the Dallas/Fort Worth National Weather Service Forecast Office surveyed wind damage in Seagoville, Texas that occurred at approximately 635 pm CDT on the evening of June 1st. The team determined that the damage was due to severe thunderstorm downburst winds ranging from 65 to 80 mph. A storm spotter also |reported a measured windspeed of 80 mph from a home weather station in Seagoville during this event.

The field of wind damage was approximately 2 miles long and 2.25 miles wide, and encompassed most of the City of Seagoville, on either side of U.S. Highway 175. Snapped (and in a few cases, uprooted) tree trunks and large branches comprised the vast majority of the damage. Many trees and branches were toppled onto |homes, vehicles, storage buildings and fencing, resulting in considerable residential property damage. No injuries are known to have occurred at this time.

Most of the trees and branches were knocked down in a quasi-unidirectional southeasterly direction, consistent with straight line winds, and with the northwest to southeast motion of the storm. However, it should be noted that a few trees/branches on the far western and northeastern edges of the downburst damage field exhibited fall orientations consistent with rotation. This may be due to the presence of very small-scale vortices that developed on the flanks of the main downburst feature as it moved |through Seagoville. The CASA radar in Mesquite observed a pronounced downburst velocity signature forming just N of Seagoville at 6:30 pm, which subsequently moved south southeastward across the city.

Hail, Dallas

When
June 1, 5:56 PM CST
Where
Dallas County, Balch Spgs
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.720, -96.630

Emergency management reported golf ball size hail in the city of Balch Springs, TX.

Flash Flood, Tarrant

When
June 1, 5:59 PM CST to 7:30 PM CST
Where
Tarrant County, 1.14 mi WSW of Jamestown to 0.53 mi NE of Mara
Cause
Heavy Rain
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
32.724, -97.318

Amateur radio reported that Fort Worth Fire and Rescue were performing high water rescues east of Interstate 35 W between Allen Avenue and Berry Street.

Flash Flood, Denton

When
June 1, 6:02 PM CST to 7:45 PM CST
Where
Denton County, Sanger to 0.22 mi SSW of Sanger
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.370, -97.180

Emergency management reported Interstate 35 northbound in the city of Sanger, TX being shut down due to flash flooding.

Thunderstorm Wind, Jack

When
June 1, 6:50 PM CST
Where
Jack County, 2.82 mi NNE of Jacksboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.270, -98.140

Emergency management reported 3 oak trees uprooted and a barn moved approximately 100 yards from its foundation near Highway 59.

Thunderstorm Wind, Ellis

When
June 1, 7:50 PM CST
Where
Ellis County, 1.81 mi SSE of Onion Creek
Measured
62 kt (71 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
32.205, -96.640

A resident in Ennis, TX submitted photos indicating numerous trees down near 937 Ramon's Road. The weather station on the property measured at least 71 mph.

Thunderstorm Wind, Navarro

When
June 1, 8:06 PM CST
Where
Navarro County, 2.93 mi W of Corsicana Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.120, -96.520

Emergency management reported 3 to 6 inch diameter limbs blown down between Elmhouse and Corsicana.

Thunderstorm Wind, Navarro

When
June 1, 8:24 PM CST
Where
Navarro County, 2.72 mi SE of Corsicana
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.070, -96.440

Navarro County Sheriff's Department reported 60 MPH wind gusts along Highway 287 just south of Interstate 45 approximately 2.5 miles southeast of the city of Corsicana, TX.

Thunderstorm Wind, Stephens

When
June 2, 2:20 AM CST
Where
Stephens County, 2.7 mi ESE of Hubbard Creek Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.800, -98.960

Emergency management reported a roof blown off of a home just northwest of the city of Breckenridge, TX.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830504, 830510, 830128, 830129, 830130, 830133, 841886, 833706, 830512, 830134, 830501, 830502, 830507, 833709, 830508, 830513, 830509.